Alert archive / Nebraska / Freeze Warnings in 2016
Freeze Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this freeze warning at Oct 6, 2016, 1:46 PM MDT for 8 counties in Nebraska; Goshen County, Laramie County, Platte County, Wyoming. It took effect at Oct 7, 2016, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2016, 1:46 PM MDT (19:46 UTC)
- In effect from
- Oct 7, 2016, 12:00 AM MDT
- Expired
- Oct 7, 2016, 8:54 AM MDT
- In force
- 9 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 580 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
897 WWUS75 KCYS 061946 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 146 PM MDT THU OCT 6 2016 ...FREEZE WARNING FOR AREAS TO THE EAST OF THE LARAMIE RANGE... NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-070400- /O.NEW.KCYS.FZ.W.0003.161007T0600Z-161007T1500Z/ DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT... BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON... AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE... PINE BLUFFS 146 PM MDT THU OCT 6 2016 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY. * TIMING...LATE TONIGHT THROUGH SUNRISE ON FRIDAY. * TEMPERATURE...MID TO UPPER 20S. * IMPACTS...MAINLY TO AGRICULTURAL AND GARDENING INTERESTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
914 WWUS75 KCYS 070258 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 858 PM MDT THU OCT 6 2016 ...FREEZE WARNING FOR AREAS TO THE EAST OF THE LARAMIE RANGE... NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-071500- /O.CON.KCYS.FZ.W.0003.161007T0600Z-161007T1500Z/ DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT... BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON... AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE... PINE BLUFFS 858 PM MDT THU OCT 6 2016 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT FRIDAY... * TIMING...LATE TONIGHT THROUGH SUNRISE ON FRIDAY. * TEMPERATURE...MID TO UPPER 20S. * IMPACTS...MAINLY TO AGRICULTURAL AND GARDENING INTERESTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
204 WWUS75 KCYS 071454 NPWCYS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHEYENNE WY 854 AM MDT FRI OCT 7 2016 ...FREEZE WARNING CANCELLED FOR AREAS TO THE EAST OF THE LARAMIE RANGE... NEZ002-003-019>021-054-055-095-096-WYZ107-108-118-119-071600- /O.CAN.KCYS.FZ.W.0003.000000T0000Z-161007T1500Z/ DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- INCLUDING THE CITIES OF...CHADRON...CHADRON ST PARK...ALLIANCE... SCOTTSBLUFF...GERING...HARRISBURG...ANGORA...BRIDGEPORT... BAYARD...REDINGTON...KIMBALL...BROWNSON...SIDNEY...HARRISON... AGATE...WHEATLAND...GUERNSEY...TORRINGTON...CHEYENNE... PINE BLUFFS 854 AM MDT FRI OCT 7 2016 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS CANCELLED THE FREEZE WARNING. TEMPERATURES HAVE WARMED TO NEAR OR ABOVE FREEZING ACROSS THE WARNED AREA. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this freeze warning went out at Oct 6, 11:55 AM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 6, 11:55 AM MDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1155 AM MDT Thu Oct 6 2016 .SHORT TERM...(Today through Saturday) Issued at 300 AM MDT Thu Oct 6 2016 A very tricky precipitation forecast across the CWA over the next 6- 12 hours. Morning water vapor satellite imagery, and objective upper air analysis were indicative of a 110-130 knot 250 hpa jet extending from south central CO across the western NE Panhandle at 08z. At the surface, a cold front extended roughly from DGW-AIA, w/ temperatures still in the low-mid 50s south of the boundary over the southern Neb Panhandle. However, many areas behind the front are still in the mid to upper 30s. This leads to questions for possible snow accumulation over the next few hours, but areas of rain are already increasing in coverage along the I-80 corridor with area webcams showing snow over the Summit. Snow levels should eventually drop to 6000 feet or so w/ rain changing to snow in Cheyenne as well. We could see accumulation between (and including) Laramie and Cheyenne, but there are still at least a couple of question marks that will have a big impact on pcpn totals. The strongest dynamics are already east of the I-80 summit; however, we will need to keep a close eye on webcams as surface temps already at or below freezing will support snow through the morning. QPF from both the GFS and NAM would suggest another 0.2 to 0.4 inch liquid in the next 6-12 hours. Main uncertainty is how long the heavier precip rates will last with the better dynamics exiting, so decided against any winter headlines at the present time but we will monitor through the early morning hours. Farther east, confidence is high in a SW-NE oriented band of precip developing over western NE today w/excellent frontogenesis overhead. Dynamically, this is an impressive storm and it would cause problems if it were not as progressive and had colder air to work with. Today, observational trends and forecast soundings offer very little confidence that we will see surface temps below 35 over a widespread area where banded precipitation is falling. Higher elevations along the Pine Ridge could be the main area to watch this morning for possible snowfall accumulations. In general, temperature trends should be fairly steady today with widespread precip and low- level upslope in place. That said, any change-overs that occur would most likely last through the event. Precipitation will rapidly come to an end after 00z w/much drier air and strong subsidence aloft. Much colder air will finally arrive, w/ the first widespread hard freeze of the season likely tonight. Areas that have not yet seen a hard freeze this fall will require a Freeze Warning for tonight. .LONG TERM...(Saturday night through Wednesday) Issued at 300 AM MDT Thu Oct 6 2016 00Z medium range model guidance consistent with the prevailing zonal flow aloft with fast belt of upper westerlies confined along the northern tier CONUS. Models show weak shortwave trof tracking east across south/central Rockies late in the weekend with attendant moisture/precip over southern CO and NM. Surface ridge will hold sway to the west of the Front Range, with a weak lee trof across the high plains. Above normal temperatures will continue Sunday and Monday with 700mb temperatures 6-8 deg C. Shortwave energy dives southeast thru the Dakotas with a cold front dropping south across the high plains Tuesday. The GFS is trending faster than the ECMWF with fropa. Temperatures Tuesday will cool 5-10 deg. Moisture will be limited to the southeast WY mountains with widely scattered showers. Canadian high pressure center quickly slides southeast from the Dakotas to the Midwest by late Wednesday with winds shifting to southerly and temperatures moderating to above normal. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1141 AM MDT Thu Oct 6 2016 The main concern with this forecast is how soon the precipitation will move out of the Nebraska Panhandle. Latest radar loop was showing the back edge of the rain/snow line stretching from Chadron to Sidney. The ceilings have been fluctuating between ifr/mvfr in this region this morning. According to the webcams, it does not appear to be accumulating on the roadways. Latest water vapor loop was showing the jet energy still in northeast Colorado, but it should continue to lift northeast which should help kick out the precipitation by 22z or so. Little concerned about the fog potential around KAIA and KSNY after the clouds clear out, but we will play things conservative for now and only go 5sm br mainly after 10z. && .FIRE WEATHER... Issued at 300 AM MDT Thu Oct 6 2016 No fire weather concerns. Cooler temperatures will lead to higher RH values well outside of critical thresholds. Widespread precipitation will occur today, with the highest amounts along I80 between Laramie and Sidney and over portions of the western Nebraska Panhandle. Snow is expected over higher elevations, most likely above 6000 feet. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...MAJ AVIATION...REC FIRE WEATHER...CLH
Hazardous weather outlook, Oct 6, 3:16 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 316 AM MDT THU OCT 6 2016 WYZ101>119-070930- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 316 AM MDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT FREEZING TEMPERATURES ARE FORECAST FOR EAST CENTRAL WYOMING EARLY THIS MORNING. LIGHT RAIN WILL MIX WITH OR CHANGE TO SNOW EARLY THIS MORNING FOR ELEVATIONS ABOVE 6000 FEET. ONE TO TWO INCHES OF SNOW IS FORECAST FOR THE MOUNTAINS, WITH AN INCH OR LESS FROM THE INTERSTATE 80 SUMMIT TO CHEYENNE, MAINLY ON GRASSY SURFACES. THE SNOW WILL CHANGE TO RAIN THIS AFTERNOON BELOW 8000 FEET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-070930- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 316 AM MDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT LIGHT RAIN WILL BECOME MORE WIDESPREAD THIS MORNING. THE RAIN WILL MIX WITH OR CHANGE TO SNOW ACROSS THE NORTHERN PANHANDLE BEFORE CHANGING TO RAIN THIS AFTERNOON. SNOW ACCUMULATIONS WILL BE LESS THAN A HALF INCH ON GRASSY SURFACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
Nearby
Freeze Warnings in Nebraska, 2016Freeze Warnings in Wyoming, 2016Every freeze warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.